PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcredLink to Publisher's site
 
Br Med J (Clin Res Ed). 1981 August 29; 283(6291): 577–581.
PMCID: PMC1506957

Effects of sodium valproate in 100 children with special reference to weight.

Abstract

Excessive weight gain occurred in a patient who was taking sodium valproate and phenytoin. The sodium valproate was therefore withdrawn but the rapid weight loss that ensued led to phenytoin intoxication. Hence a retrospective analysis was conducted of 100 children with epilepsy treated with sodium valproate. Fit control improved in 77 and was best in children with generalised epilepsy. None of the reported severe side effects, such as acute liver disease and pancreatitis, were encountered. Milder but troublesome side effects, however, occurred in 65 patients. The commonest was increased weight gain, which occurred in 44 cases. Others were transient gastrointestinal disturbances (20), lassitude (nine), transient hair loss (six), transient enuresis (seven), and aggressive behaviour (four).

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (813K), or click on a page image below to browse page by page.

Articles from British Medical Journal (Clinical Research Ed.) are provided here courtesy of BMJ Publishing Group